Alert archive / Oklahoma / Freeze Warnings in 2011

Freeze Warning 5, NWS Tulsa, OK

October 20, 20114 counties in Arkansas; 8 counties in Oklahoma

NWS Tulsa, OK issued this freeze warning at Oct 20, 2011, 4:07 PM CDT for 4 counties in Arkansas; 8 counties in Oklahoma. It took effect at Oct 21, 2011, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2011, 4:07 PM CDT (21:07 UTC)
In effect from
Oct 21, 2011, 1:00 AM CDT
Expired
Oct 21, 2011, 9:00 AM CDT
In force
8 hr
Issued by
NWS Tulsa, OK

Counties Benton County, AR, Carroll County, AR, Madison County, AR, Washington County, AR, Adair County, OK, Craig County, OK, Delaware County, OK, Mayes County, OK, Nowata County, OK, Ottawa County, OK, Rogers County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 73 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WWUS74 KTSA 202107
NPWTSA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TULSA OK
407 PM CDT THU OCT 20 2011

ARZ001-002-010-011-OKZ055>058-061>063-069-210930-
/O.NEW.KTSA.FZ.W.0005.111021T0600Z-111021T1400Z/
BENTON-CARROLL-WASHINGTON AR-MADISON-WASHINGTON OK-NOWATA-CRAIG-
OTTAWA-ROGERS-MAYES-DELAWARE-ADAIR-
407 PM CDT THU OCT 20 2011

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A FREEZE 
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

FOR THE FOLLOWING COUNTIES...

 * IN OKLAHOMA...WASHINGTON...ADAIR...CRAIG...NOWATA...OTTAWA...
   ROGERS...MAYES AND DELAWARE. 

   IN ARKANSAS...BENTON...WASHINGTON...CARROLL AND MADISON. 

HAZARDOUS WEATHER...
 * CLEAR SKIES AND NEAR CALM WINDS WILL ALLOW TEMPERATURES TO FALL
   INTO THE UPPER 20S TO LOWER 30S ACROSS FAR NORTHEAST OKLAHOMA
   AND NORTHWEST ARKANSAS.

IMPACTS...
 * THESE CONDITIONS WILL KILL PLANTS AND OTHER TENDER VEGETATION 
   THAT ARE LEFT OUTDOORS OR UNPROTECTED.

DEFINITION...
 * A FREEZE WARNING MEANS FREEZING TEMPERATURES WILL OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 * IF YOU HAVE PLANTS...SMALL TREES OR OTHER TENDER VEGETATION
   WHICH COULD BE HARMED BY A FREEZE...TAKE THE TIME NOW TO PROTECT
   THEM. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR
   BROUGHT INSIDE AWAY FROM THE COLD. ALSO BE SURE TO BRING YOUR
   SMALL PETS INDOORS. OUTDOOR PETS SHOULD HAVE A WARM...DRY SHELTER
   WITH SUFFICIENT FOOD AND FRESH WATER.

 * STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
   FOR THE LATEST INFORMATION CONCERNING THIS WEATHER EVENT.
   ADDITIONAL WEATHER INFORMATION CAN ALSO BE FOUND AT:
   WEATHER.GOV/TULSA.

&&

$$
1 follow-up statement
563 
WWUS74 KTSA 210833
NPWTSA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TULSA OK
333 AM CDT FRI OCT 21 2011

ARZ001-002-010-011-OKZ055>058-061>063-069-211400-
/O.CON.KTSA.FZ.W.0005.000000T0000Z-111021T1400Z/
BENTON-CARROLL-WASHINGTON AR-MADISON-WASHINGTON OK-NOWATA-CRAIG-
OTTAWA-ROGERS-MAYES-DELAWARE-ADAIR-
333 AM CDT FRI OCT 21 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FREEZE WARNING IS IN EFFECT...

FOR THE FOLLOWING COUNTIES...

 * IN OKLAHOMA...WASHINGTON...ADAIR...CRAIG...NOWATA...OTTAWA...
   ROGERS...MAYES AND DELAWARE. 

   IN ARKANSAS...BENTON...WASHINGTON...CARROLL AND MADISON. 

HAZARDOUS WEATHER...
 * TEMPERATURES WILL DIP INTO THE UPPER 20S TO LOWER 30S THIS MORNING
   ACROSS FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

IMPACTS...
 * THESE CONDITIONS WILL KILL PLANTS AND OTHER TENDER VEGETATION 
   THAT ARE LEFT OUTDOORS OR UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 * IF YOU HAVE PLANTS...SMALL TREES OR OTHER TENDER VEGETATION
   WHICH COULD BE HARMED BY A FREEZE...TAKE THE TIME NOW TO PROTECT
   THEM. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR
   BROUGHT INSIDE AWAY FROM THE COLD. ALSO BE SURE TO BRING YOUR
   SMALL PETS INDOORS. OUTDOOR PETS SHOULD HAVE A WARM...DRY SHELTER
   WITH SUFFICIENT FOOD AND FRESH WATER.

 * STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
   FOR THE LATEST INFORMATION CONCERNING THIS WEATHER EVENT.
   ADDITIONAL WEATHER INFORMATION CAN ALSO BE FOUND AT:
   WEATHER.GOV/TULSA.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this freeze warning went out at Oct 20, 3:59 PM CDT, 8 minutes earlier.

Area forecast discussion, Oct 20, 3:59 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
359 PM CDT THU OCT 20 2011

.DISCUSSION...
ANOTHER CHILLY NIGHT IS ON TAP TONIGHT AS SURFACE HIGH PRESSURE
SHIFTS SOUTHEAST INTO ARKANSAS BUT IT WILL NOT BE AS COLD AS LAST
NIGHT. WILL ISSUE ANOTHER FREEZE WARNING TONIGHT FOR FAR NORTHEAST
OKLAHOMA AND FAR NORTHWEST ARKANSAS WHERE THE GREATEST POTENTIAL
FOR WIDESPREAD BELOW FREEZING TEMPERATURES WILL BE TONIGHT. A FEW
OF THE LOCALLY COLDER VALLEYS ELSEWHERE MAY ALSO DIP BELOW
FREEZING...ESPECIALLY IN SOUTHEAST OKLAHOMA...BUT THIS WILL BE
MORE LOCALIZED.

A STRONG WARMING TREND WILL TAKE PLACE FRIDAY INTO EARLY NEXT WEEK
WITH TEMPERATURES RETURNING TO WELL ABOVE NORMAL LEVELS. AN UPPER
LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATE SATURDAY AND
SATURDAY NIGHT AND WILL COMBINE WITH INCREASING LOW LEVEL MOISTURE
TO RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
SEVERE WEATHER MAINLY IN THE FORM OF LARGE HAIL CANNOT BE RULED
OUT SATURDAY EVENING.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TUESDAY NIGHT AND
EARLY WEDNESDAY WITH THE POTENTIAL FOR A FEW SHOWERS AND
THUNDERSTORMS ALONG AND BEHIND THE FRONT. THE 12Z ECMWF HAS COME
AROUND TO THE GFS SOLUTION OF A MORE PROGRESSIVE SYSTEM SO HAVE
KEPT THURSDAY DRY AND COOL FOR NOW.

STAYED CLOSE TO GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   39  74  46  80 /   0   0   0  20
FSM   37  73  45  79 /   0   0   0  20
MLC   37  75  47  81 /   0   0   0  20
BVO   30  74  39  80 /   0   0   0  20
FYV   29  68  39  75 /   0   0   0  20
BYV   30  67  40  75 /   0   0   0  20
MKO   35  74  44  80 /   0   0   0  20
MIO   31  71  41  77 /   0   0   0  20
F10   37  75  46  81 /   0   0   0  20
HHW   39  77  49  82 /   0   0   0  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FREEZE WARNING FROM 1 AM FRIDAY TO 9 AM FRIDAY FOR OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ061-OKZ062-OKZ063-OKZ069.

AR...FREEZE WARNING FROM 1 AM FRIDAY TO 9 AM FRIDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011.

&&

SHORT TERM...06
LONG TERM....05

PLATE
Hazardous weather outlook, Oct 20, 12:35 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1235 PM CDT THU OCT 20 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1235 PM CDT THU OCT 20 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
LOW LEVEL MOISTURE WILL BEGIN TO INCREASE OVER THE WEEKEND... AND
WITH A PASSING UPPER LEVEL DISTURBANCE... THUNDERSTORM CHANCES
WILL INCREASE ON SATURDAY. THE FAVORED AREA APPEARS TO BE NEAR THE
RED RIVER VALLEY WHERE MOISTURE RETURN WILL BE THE HIGHEST. A
BRIEF COOL DOWN IS EXPECTED FOR EARLY NEXT WEEK... WITH GUSTY
SOUTHERLY WINDS RETURNING FOR MID NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

Nearby

Freeze Warnings in Oklahoma, 2011Freeze Warnings in Arkansas, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.